Article Text

PDF
DI-056 Dyspnea involving dimethyl fumarate: first case report
  1. A Picard1,
  2. B Leroy1,
  3. C Casulli2,
  4. A Grandvuillemin3,
  5. J Coutet1,
  6. J Penaud1
  1. 1Centre Hospitalier William Morey, Pharmacie, Chalon Sur Saône, France
  2. 2Centre Hospitalier William Morey, Neurologie, Chalon Sur Saône, France
  3. 3CHU Dijon, Pharmacovigilance, Dijon, France

Abstract

Background Tecfidera (dimethyl fumarate, DMF) has recently been approved for multiple sclerosis. The most common adverse reactions reported in clinical trials are flushing and gastro-intestinal events. Indeed, dose reduction is necessary for the first 7 days from 240 mg to 120 mg bid to minimise the occurrence of these adverse effects.

Purpose We report on a patient treated with DMF who experienced dyspnoea after the dose was increased.

Material and methods An adverse reaction was reported from the Department of Neurology. The Naranjo algorithm was used to estimate the probability score.

Results A 48-year-old woman with no medical or surgical history was given DMF for multiple sclerosis started at a dose of 120 mg bid. The dose was increased on day 7 to a dose of 240 mg bid.

24 h later, she experienced dyspnoea that required hospitalisation on day 20. Dyspnoea was classified as NYHA stage III.

93% oxygen saturation, 68 mmHg p02, 48 mmHg pCO2 were observed during hospitalisation while electrocardiogram was normal. Biological assessment with negative troponin, D-dimer, CRP and a normal pulmonary radiography excluded pulmonary embolism.

DMF was reduced to 120 mg bid and complete resolution was achieved 24 h later. Two months later, pulmonary function tests were normal. New dose escalation led to a recurrence of dyspnoea with breathlessness in the next 24 h.

DMF was finally stopped. The Naranjo score was 9 so this ADR was considered as definite.

Conclusion This was the first case of dyspnoea reported to the French Pharmacovigilance system. Since this event, another case of dyspnoea involving DMF has been reported in our hospital. It seems important to monitor the tolerance of DMF treatment particularly after the dose escalation, whatever the symptoms. It may be necessary to manage some adverse reactions by reducing the dose.

Reference

  1. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–45

ReferenceNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.